Disorders and Treatment
- Mental Illness
- Bipolar Disorder
- Mood Disorders
- Borderline Personality
- Mental Health Diagnosis
- Mental Health Treatments
- Alternative Meds
- Case Studies
Selective Serotonin Re-uptake Inhibitor ( SSRI )
Serotonin is a neurotransmitter believed to influence mood. Selective serotonin re-uptake inhibitors (SSRIs) are drugs believed to help relieve the symptoms of depression by increasing the available supply of serotonin in the brain. SSRIs are mostly used for treatment of depression and stress, but can also be used “off label” for anxiety, post traumatic stress disorder, panic disorder, obsessive compulsive disorder, eating disorders, and social phobia.
In depression, certain neurotransmitters seem to be lacking, either by quantity or availability, meaning they are there, they just can’t be utilized. One of those is serotonin (also known as 5-hydroxytryptamine or 5-HT), which everyone needs for proper brain functioning. In its most fundamental sense, the serotonin starts out in a neuron, a nerve in the brain designed to send messages.
Ideally serotonin should be released from the neuron where it then passes to another neuron to deliver its message. For people in a depressed state, the serotonin does not or cannot make the jump over the synapse from neuron to neuron and the message is lost. The neuron does not release the serotonin, but reabsorbs, or "reuptakes" it. The SSRI class of drugs slows down the process of transference so that it is less likely that the reuptake will occur. This leaves the serotonin to linger in the vicinity of the receptors for a longer period of time, making it more likely that enough will build up to set off the impulse so it can release its message in the next neuron. Thus, the SSRIs work by allowing the brain to make the best use of the available serotonin.
It is believed that as the brain gets into the rhythm of accepting the serotonin made available by the SSRIs, the brain will create more serotonin. Or, it may be that factors influencing either the diminished quantity of serotonin or the compromised ability to use the serotonin will abate on their own and optimum levels will return. It’s not entirely clear to researchers how these drugs work, but they definitely have an effect. When it can be established that serotonin levels are back to an effective and efficient state, the SSRIs can be eliminated with a doctor’s supervision.
It is vitally important that a doctor’s guidance is used the entire time the drugs are prescribed and that any side effects are reported as soon as possible. There are a variety of drugs available and it is not unusual for several of them to be tried, individually and in combination, before an effective dose is discovered. It may take weeks for the drug to take affect so patience is necessary. Do not take more (or less) than the prescribed amount of medication. Do not take it for longer than is directed by your doctor. Withdrawal effects may occur if SSRI's stopped suddenly after several weeks of continuous use.
SSRIs and Withdrawal Symptoms
A slow weaning off process is necessary because SSRIs can cause severe withdrawal symptoms. A person prescribed SSRIs can become physically and psychologically dependent on the medication. In fact, coming off SSRIs should be done slowly and deliberately. SSRI discontinuation syndrome or SSRI withdrawal syndrome can occur following the interruption, dose reduction, or discontinuation of any SSRI.
Symptoms are sometimes described as "brain zaps", "brain shocks", "brain shivers" and are experienced as withdrawal or cessation symptoms from drug discontinuation. Patients might also experience sweating, nausea, insomnia, tremor, confusion, nightmares, and dizziness.
Sexual dysfunction is not uncommon. This type of dysfunction may occur as a side effect of the drug or as a consequence of cessation. Since sexual dysfunction is also a side effect of depression it is often difficult to know the source of the problem.
The information provided on the PsyWeb.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her health professional. This information is solely for informational and educational purposes. The publication of this information does not constitute the practice of medicine, and this information does not replace the advice of your physician or other health care provider. Neither the owners or employees of PsyWeb.com nor the author(s) of site content take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading this site. Always speak with your primary health care provider before engaging in any form of self treatment. Please see our Legal Statement for further information.